Tolerance induction in a drug-induced fever case due to trimethoprim-sulfamethoxazole in a cystic fibrosis patient
Abstract
Drug-induced fever is a probably an under/misdiagnosed condition. The onset of drug-induced fever is highly variable among drugs and patients, usually occurring after 7–10 days of treatment, with rapid resolution after discontinuation. However, it sometimes appears at any time during treatment, even after stopping the drug. The estimated prevalence is 10%, and early diagnosis avoids hospitalizations, expensive treatments, and techniques, favoring the sustainability of the Health System. We report a 40-year-old woman diagnosed with Cystic Fibrosis and drug-induced fever due to trimethoprim-sulfamethoxazole. She was referred to the Allergy Department by the Pulmonology Department because of Pandoraea sputorum sputum colonization, which was only sensitive to TMP-SMX. After confirming the diagnosis and given the absence of therapeutic alternatives, obtaining informed consent, and informing her Pulmonology specialist, desensitization was decided upon, following the therapeutic scheme described in Table 1, using premedication with Acetaminophen and Prednisone to improve comfort and reaching a dose of 320/1600 mg in 8 days. This is a unique case of successful desensitization in TMP-SMX-induced fever in a young patient with Cystic Fibrosis. In summary, we believe that in Medicine, the most important thing is to individualize treatments based on each patient’s needs and assessing risks and benefits.
Fields of Study & Subjects
Hematological disorders and diagnostics
Drug-Induced Adverse Reactions
Pneumocystis jirovecii pneumonia detection and treatment
Publication details
- Journal / source
- Allergologia et Immunopathologia
- Publisher
- Codon Publications
- Volume
- 54
- Issue
- 1
- Pages
- 33–36
- Publication date
- 1 January 2026
- Language
- EN